Tennessee, 2009

Damaging Wind and Lightning Strike in Tennessee, June 9, 2009

June 9, 2009 · NWS MEG · 2 events in 2 counties and zones

A cold front moved into the Mid-South during the evening of June 9th. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the evening of June 9th. Showers and thunderstorms developed along and ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 7:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 9, 7:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE JUN 9 2009

.UPDATE...

ADDED SEVERE WORDING IN NEW SEVERE THUNDERSTORM WATCH AREA OVER
NE AR AND MO BOOTHEEL. INCREASED RAIN CHANCES TONIGHT NORTH OF A
POCAHONTAS AR TO PARIS TN LINE. WILL ADJUST SKY COVER AS WELL.

&&

.DISCUSSION...

A FEW STRONG/SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE NORTH OF A POCAHONTAS TO BLYTHEVILLE AR TO PARIS TN LINE
FOR AT LEAST THROUGH MIDNIGHT CDT.

CURRENTLY MONITORING A FEW STRONG/SEVERE THUNDERSTORMS NEAR THE
MO/AR BORDER THAT ARE SLOWLY MOVING EAST SOUTHEAST. NEW SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR NE AR AND MO BOOTHEEL WHERE
SEVERE STORMS CAPABLE OF LARGE HAIL UP TO THE SIZE OF HALF DOLLARS
AND DAMAGING WINDS OF 60 MPH MAY BE POSSIBLE. THE AIR IS VERY
UNSTABLE WITH LIFTED INDICES -6 TO -8 AND MUCAPES 3000-4000 J/KG.
COMBINED WITH STEEP LAPSE RATES...0-6 KM SHEAR 40-50 KTS...AND
ABUNDANT MID LEVEL DRY AIR AT 700 MB...UPDRAFTS AND DOWNDRAFTS
WILL BE ENHANCED. LOCALLY HEAVY RAINFALL AND FLOODING MAY OCCUR AS
WELL WITH 1 TO 3 INCHES POSSIBLE IN 1 TO 2 HOURS. IF STORMS HANG
ON...ANOTHER SEVERE THUNDERSTORM WATCH MAY BE POSSIBLE IN FAR NW
TN ALONG THE KY BORDER...BUT CONFIDENCE OF THIS OCCURRING REMAINS
FAIRLY LOW AT THIS TIME.

THE BIG QUESTION IS HOW WILL STORMS EVOLVE FOR THE REST OF TONIGHT
ACROSS AREAS NE AR...MO BOOTHEEL...AND NW TN. BASED ON LATEST
RUC13 ANALYSIS AND RADAR TRENDS...DO NOT THINK THE STORMS WILL
PUSH TOO FAR SOUTH WITH STRONG CAP OCCURRING...MAINLY STAY
CONFINED NEAR THE MO/AR AND KY/TN BORDERS THROUGH THE NIGHT.
LATEST MODELS HINT AT THE CAP GETTING STRONGER OVER MUCH OF THE
AREA...EXCEPT FOR PERHAPS NW TN...SO LOCATIONS NORTHEAST OF A
DYERSBURG TO HUNTINGDON TN LINE MAY EXPERIENCE STRONG TO SEVERE
STORMS AFTER MIDNIGHT CDT.

AREAS SOUTH OF A JONESBORO AR TO HUNTINGDON TN...INCLUDING
MEMPHIS...JACKSON...AND TUPELO ARE EXPECTED TO REMAIN RAINFREE
AND CAPPED FOR THE REST OF TONIGHT.

WILL KEEP UPDATING THROUGH THE EVENING HOURS.

MBS

&&

.PREV DISCUSSION...

/ISSUED 319 PM CDT TUE JUN 9 2009/

DISCUSSION...

CURRENTLY...A STATIONARY FRONT IS LOCATED FROM SOUTHERN MISSOURI
INTO WESTERN KENTUCKY THIS AFTERNOON. ACROSS THE MID SOUTH THE
UPPER RIDGE APPEARS TO BE RE-STRENGTHENING SOME AND SKIES ARE PARTLY
SUNNY WITH TEMPS APPROACHING 90 DEGREES AND MUGGY DEWPOINTS
RANGING FROM THE MID 60S TO AROUND 70 DEGREES.

THIS EVENING AND TONIGHT....THUNDERSTORMS HAVE DEVELOPED ALONG THE
FRONT ACROSS WESTERN KANSAS AND CENTRAL/SOUTH CENTRAL MISSOURI.
THE FRONT WILL BEGIN TO LIFT SLOWLY NORTH AS THE UPPER RIDGE
REMAINS OVER THE MID SOUTH AND MOST OF THIS CONVECTIVE ACTIVITY
SHOULD REMAIN NORTH OF THE MID SOUTH TONIGHT. HOWEVER AIRMASS
ACROSS THE REGION IS VERY UNSTABLE WITH SBCAPES AROUND 3000 J/KG
AND LIFTED INDEX VALUES AROUND -8C. CANNOT RULE OUT SOME ISOLD
DEVELOPMENT ACROSS THE NORTHERN TIER OF THE MID SOUTH INVOF THE
FRONT WHERE THE CAP IS A LITTLE WEAKER. ANYTHING THAT IS ABLE TO
DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE SOUTHERN TWO THIRDS OF THE MID SOUTH...SOUTH OF ABOUT A
JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE SHOULD BE RAIN
FREE. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE LOWER 70S.

WEDNESDAY...UPPER RIDGE REMAINS OVER THE AREA IN THE MORNING AND
STARTS TO WEAKEN SLIGHTLY IN THE AFTERNOON. THE FRONT WILL BE
LOCATED WELL NORTH OF THE MID SOUTH AND MOST OF THE SHOWERS AND
THUNDERSTORMS WILL ALSO REMAIN TO THE NORTH. WILL CONTINUE WITH
CHANCE POPS NORTH AND DRY SOUTH. AIRMASS WILL BECOME VERY UNSTABLE
IN THE AFTERNOON ONCE AGAIN SO A FEW SEVERE STORMS COULD OCCUR
ACROSS THE NORTHERN TIER.

WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGE CONTINUES TO SLOWLY
WEAKEN AS THE FRONT BEGINS TO DROP SOUTH INTO THE AREA AND
INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. AS A RESULT
THIS TIME PERIOD STANDS THE BEST CHANCE FOR RAIN...AT LEAST IN THE
SHORT TERM. WILL GO WITH HIGH CHANCE/LIKELY POPS. CANNOT RULE OUT
A FEW SEVERE STORMS DURING THIS TIME FRAME AS AIRMASS WILL
CONTINUE TO BE QUITE MOIST AND UNSTABLE.

THURSDAY NIGHT AND FRIDAY...FRONT REMAINS STALLED ACROSS THE AREA
WITH THE POTENTIAL FOR ADDITIONAL CONVECTIVE DEVELOPMENT. WILL
CONTINUE CHANCE POPS.

FRIDAY NIGHT AND SATURDAY...MEDIUM RANGE MODELS IN SOME
DISAGREEMENT DURING THIS PERIOD. ECMWF PUSHES THE FRONT THROUGH
THE REGION WHILE GFS KEEPS IT OVER THE AREA. WILL LEAN TOWARD THE
GFS AND GO WITH SLIGHT CHANCE/CHANCE POPS SINCE THIS MODEL HAS
BEEN CONSISTENT AND SINCE IT MAKES SENSE CONSIDERING THE SYNOPTIC
PATTERN.

SUNDAY THROUGH TUESDAY...FRONT STILL IN THE VICINITY SO WILL KEEP
SLIGHT CHANCE/CHANCE POPS GOING SUNDAY AND PART OF MONDAY. FRONT WILL
FINALLY LIFT BACK NORTH AS A WARM FRONT AS THE UPPER RIDGE STARTS
TO REBUILD ACROSS THE REGION. IT LOOKS LIKE INCREASINGLY HOT AND
HUMID WEATHER WILL BE ON TAP NEXT WEEK.

SJM

.AVIATION...

VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES THROUGH THE
00Z TAF PERIOD. SOUTH/SOUTHWEST WINDS EXPECTED TO WEAKEN TO
AROUND 4 KTS OR LESS TONIGHT AND INCREASE TO AROUND 8-11 KTS AFTER
15Z. INCLUDED VCTS IN MEM/MKL/JBR TAFS AFTER 18Z AS 700 MB CAPPING
INVERSION IS EXPECTED TO WEAKEN AND DAYTIME INSTABILITY PRODUCES
ISOLATED/SCATTERED SHOWERS/THUNDERSTORMS. WILL NOT MENTION TEMPO
GROUPS DUE TO COVERAGE/TIMING UNCERTAINTY.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  74  88 /  10  20  50  60
MKL  70  89  70  85 /  10  30  50  60
JBR  71  89  71  85 /  30  30  70  60
TUP  70  92  71  89 /  10  10  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 9, 2:22 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT TUE JUN 9 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
322 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE
THIS EVENING AND TONIGHT. THE AREA AFFECTED IS GENERALLY ALONG AND
NORTH OF A LINE FROM JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE.

LARGE HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS OF
60 MPH...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE
IN THE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE ON WEDNESDAY
AND AGAIN ON THURSDAY ACROSS THE ENTIRE MIDSOUTH. DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR
LOCATIONS IN THE SLIGHT RISK AREA INCLUDING NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. SPOTTER ACTIVATION MAY
BE NEEDED AGAIN ON WEDNESDAY AND THURSDAY FOR PORTIONS OF THE
MIDSOUTH.

SJM

In the hours before

Special weather statement, Jun 9, 7:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT TUE JUN 9 2009

ARZ009-MOZ113-100200-
CLAY AR-DUNKLIN MO-
838 PM CDT TUE JUN 9 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 838 PM CDT...MOVING
EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA AND MALDEN...SHOULD MONITOR THIS
STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Obion

When
June 9, 8:00 PM CST
Where
Obion County, 2.62 mi NNE of Glass
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.307, -89.239

A lightning strike from a thunderstorm killed three calves. The calves were found underneath a cottonwood tree.

Thunderstorm Wind, Henry

When
June 9, 11:40 PM CST
Where
Henry County, 0.29 mi E of Porter Court to 0.37 mi E of Porter Court
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.320, -88.325

Strong winds knocked a tree onto a mobile home on Cook Street in Paris.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184932, 184933.